Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Los Angeles, CA

January 11, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 11, 2005, 3:35 AM PST for Los Angeles County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 3:35 AM PST (11:35 UTC)
Expired
Jan 11, 2005, 8:00 AM PST
In force
4 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 111130
FFWLOX
CAC037-111600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
335 AM PST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING                 
  MALIBU...SANTA CLARITA...DOWNTOWN LOS ANGELES...ALTADENA...          
  PASADENA...THE ANTELOPE VALLEY AND THE SIMI...FOOTHILL AND   
  PADUA BURN AREAS

* UNTIL 800 AM PST

* AT 330 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE RAIN CONTINUING OVER THE EASTERN LOS ANGELES COUNTY 
  MOUNTAINS AND FOOTHILLS...WITH SCATTERED LIGHT TO MODERATE RAIN
  SHOWERS OVER THE REMAINDER OF THE COUNTY. ALTHOUGH THE BULK OF
  THE RAIN HAS ENDED ACROSS THE REGION...ANY ADDITIONAL RAINFALL
  THIS MORNING WILL FURTHER AGGRAVATE THE FLOODING SITUATION...AS 
  THE GROUND IS COMPLETELY SATURATED AND MANY AREA RIVERS AND 
  STREAMS REMAIN OUT OF THEIR BANKS. MUDSLIDES AND DEBRIS FLOWS WILL 
  BE A MAJOR THREAT AS WELL...AND MAY OCCUR AT ANY TIME...EVEN 
  DURING PERIODS WHEN LITTLE OR NO RAIN IS FALLING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3304 11862 3304 11862 3292 11849 3289 11844
      3330 11833 3348 11860 3338 11834 3370 11831
      3403 11853 3405 11894 3425 11862 3481 11888
      3482 11767 3412 11768 3395 11779 3395 11796
      3375 11811 3369 11831 3281 11835 3280 11842

$$

JACOBSON/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 3:00 AM PST, 35 minutes earlier.

Area forecast discussion, Jan 11, 3:00 AM PST, 35 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST TUE JAN 11 2005

SHORT TERM...
A BIT OF GOOD NEWS FOR THE RAIN SOGGED SOUTHLAND...FINAL IMPULSE
BRINGING MUCH LESS RAIN THAN FORECAST. JET ENERGY DOVE FURTHER SOUTH
THAN MODELS THOUGHT EARLIER. WITHOUT THIS ENERGY WINDS DID NOT TURN TO
THE SOUTH AND SLOW THINGS DOWN. FRONT ZIPPED RIGHT ON THROUGH. RAIN IS
RAPIDLY TAPERING TO SHOWERS. BEST CHANCE OF RAIN IS OVER LOS ANGELES
COUNTY BUT THAT TOO WILL DIMINISH BY AFTERNOON. RAINFALL AMOUNTS TODAY
WILL BE MUCH LOWER THAN EARLIER PREDICTIONS WITH ONLY A QUARTER TO
THREE QUARTERS OF AN INCH POSSIBLE ON THE FLAT LANDS AND UP TO AN INCH
AND A HALF IN THE WETTEST MOUNTAIN LOCATIONS.

SNOW LEVELS REMAIN HIGH AND WILL REMOVE SBA WINTER STORM WARNING BUT
STRONG WINDS WILL KEEP THE VTA/LA MTNS GOING THIS MORNING.

THE COLD UPPER LOW IS NOW ENTERING NORTHER CA AND A LITTLE SHORT WAVE
IS TRAILING ALONG WITH IT. THIS SHORT WAVE WILL CREATE A CHANCE OF
SHOWERS ALONG THE CENTRAL COAST. ALL THE ENERGY WILL EXIT THE AREA
EXCEPT FOR LA COUNTY THIS EVENING AND TOOK ALL THE POPS OUT.

GOOD COLD ADVECTION HAS CREATED WEST WINDS WITH GUSTS TO 65 MPH IN THE
MOUNTAINS...ANTELOPE VALLEY WILL SEE WUINDS JUST BELOW WAD CRITERIA
THIS AFTERNOON AND SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH THE
OUTER WATERS.

WEDNESDAY WILL BE QUITE NICE. SUNNY AND WARMER. THURSDAY WILL BE
SIMILAR MAYBE A FEW DEGREES WARMER THE OFFSHORE FLOW FORECAST EARLIER
SEEMS TO BE HOLDING OFF A DAY.

LONG TERM...
FRIDAY A LITTLE OFFSHORE EVENT SETS UP. UPPER SUPPORT IS NON EXISTENT
SO WOULD NOT EXPECT MUCH IN THE WAY OF CANYON WINDS. BUT THINGS SHOULD
WARM UP.

06Z GFS RIDS ITSELF OF THE CUT OFF LOW OVER SRN CA THINKING AND
INSTEAD BRINGS IN AN INSIDE SLIDER. EC HAS A RIDGE. BOTH NOW POINT TO
A FAIRLY BENIGN PATTERN AND THINK SKIES WILL BE MOSTLY CLEAR WITH NEAR
NORMAL TEMPS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX)

&&

RORKE
Hazardous weather outlook, Jan 10, 6:00 AM PST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY TO PRODUCE VERY HAZARDOUS
WEATHER.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A VIGOROUS COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.
THIS WILL DROP THE SNOW LEVEL TO 4500 FEET AND GREATLY INCREASE THE
THREAT OF HAZARDOUS WINTER WEATHER. BELOW THE SNOW LEVEL HEAVY RAINS
WILL CONTINUE THE THREAT OF HAZARDOUS HYDROLOGICAL CONDITIONS.

HAZARDOUS WEATHER IS NOT FORECAST WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 8:10 PM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 10, 9:35 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 11, 1:50 AM PSTFlash Flood WarningLOXSanta Barbara4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.